serum sickness like syndrome is very probable here is why
AnonymousOctober 23, 2009 at 8:53 pm
no no no what you dont understand is that
yes I have had acute gbs 7 years ago and then later what absolutely appears to be cidp. lame legs burning and cramping, emg denervation, no reflexes in legs, knees and partially arms. in may I came back out of a 5 year remission with a very moderate neuropathy that went back into remission after 3 months and then…
starting in september I took bactrim. I have had fibromyalgia type pain so I didnt think anything when after 3 days I started hurting everywhere NO NEUROPATHY the whole time just aches, body miraine type pain, joint pain. around that time I had a possitive ANA. so I started thinking LUPUS. my joints where inflamed, I had unexplained fevers. then I had flank pain so after I finished the corse of antibiotics I had to start another for a UTI. I told them NO SULFA it seems to make me feel what I described to the doctor at the time “poisoned and toxic”. so they gave me KEFLEX. after a week on kelflex I woke up one day with swollen hands and feet and extreme arthritis bone pain. I went to the ER they sent me home with macrobid. yadayada and then two days later I hav ACUTE acending progressive paralysis in my legs and I know all to well what this is and it was GBS.
long story short I just went to the RHEUMATOLOGIST who did a bunch of very refined tests that reveal that my ANA was of no rheumatological significance. what? NO LUPUS. NO RA
I have said time and time again I can see the line as clear as if it were tangable in front of me. BACTRIM caused the down hill.
my natural response to this autoimmune storm was eventually to revert to a
GBS/CIDP manifestation so after 3 weeks with out neuropathy and all these other conditions coming out my body went to its familiar autoimmune disorder.
so yes a serum sickness like syndrome is highly probable in my case.
Primary serum sickness occurs 6-21 days after the administration of the inciting antigen. The onset may be more rapid with subsequent exposures to the same antigen, with symptoms occurring 1-4 days after exposure.
The classic clinical manifestations consist of fever, arthralgia, lymphadenopathy, and skin eruption.
Pain, pruritus, and erythematous swelling at the injection site usually precede the onset of disease.
Patients also may report joint and muscle aches, chest pain, and difficulty breathing.
Physical examination may reveal cutaneous symptoms; fever; lymphadenopathy; arthritis or arthralgias; edema; and renal, cardiovascular, neurologic, or pulmonary manifestations.
Cutaneous symptoms (95%) may include the following:
Maculopapular or purpuric lesions
Characteristic serpiginous, erythematous, and purpuric eruption at the junction of the palmar or plantar skin with the dorsolateral surface of the hands, feet, fingers, and toes
Fever (temperature of 101-104°F) is invariably present and may precede rash in 10-20% of cases.
Lymphadenopathy (10-20%) may be generalized or may involve tenderness in the nodes that drain the injection site; splenomegaly may occur.
Arthritis or arthralgias (10-50%) usually affects multiple large joints, but occasionally, small joints and joints of spine and temporomandibular joint may be inflamed. Myalgias or myositis also may occur.
Edema may occur, particularly about the face and neck.
Renal manifestations include proteinuria, microscopic hematuria, and oliguria; however, significant disease usually does not result.
Cardiovascular findings may include myocardial and pericardial inflammation. Generalized vasculitis occurs rarely.
Neurologic manifestations include peripheral neuropathy, brachial plexus neuritis, optic neuritis, cranial nerve palsies, Guillain-Barré syndrome, and encephalomyelitis.
Pulmonary manifestations, such as pleurisy, are rare. However, dyspnea and cyanosis are not uncommon.
Drugs that have been implicated in the development of serum sickness–like reactions include the following: allopurinol (Zyloprim), arsenicals and mercurial derivatives, barbiturates, bupropion1,2 (Zyban, Wellbutrin SR), captopril (Capoten), cephalosporins, furazolidone (Furoxone), gold salts, griseofulvin (Fulvicin, Grifulvin), halothane, hydralazine (Apresoline), infliximab (Remicade),3 iodides, methyldopa, omalizumab,4 para-aminosalicylic acid, penicillamine, penicillins, phenytoin (Dilantin), piperazine, procainamide (Procan SR, Procanbid, Pronestyl-SR), quinidine (Quinaglute, Quinalan, Quinidex, Quinora), streptokinase (Streptase, Kabikinase), sulfonamides, and thiouracils.
Other causes of serum sickness may include the following:
Heterologous serum used in the prophylaxis and/or treatment of botulism, diphtheria, gas gangrene, organ transplant rejection, and snake and spider bites
AnonymousOctober 23, 2009 at 9:58 pm
[FONT=”Book Antiqua”][COLOR=”Sienna”]Yes, Tara, I do understand. And what I understand most, from my own personal experience as a patient and as a 30+ year health care worker, you would be far better served by letting your docs made the diagnoses.
You may certainly ask them about something that is a question in your mind. But ask. Then leave it alone. You’ve planted a seed if one is needed.
This is not to say you can’t research what they tell you and go farther into all the tentacles of information you encounter.
But you are not in a position to inform them of what their findings should be. That does not go over well and you need to have a rapport with your docs.
I wish you much good luck and good outcomes.
What I would say, though, is to just ~c~h~i~l~l~ a little.[/COLOR][/FONT]
AnonymousOctober 23, 2009 at 11:56 pm
That was an excellent post. I am someone who will research things to death. I am a retired registered nurse and we are the worst. I have to really to do a lot of self talk to keep from butting in too much with hubby’s treatment plan and let the experts be in charge. Rapport with doctors is key over the long term. There is nothing they hate more than self-diagnosing and overly assertive patients or family members. I’m all for doing lots of research and asking questions in a non-assertive manner, but there is a fine line there and I know that I have crossed it more than once. And then hubby pays the price. Once again, you give excellent advice.
AnonymousOctober 24, 2009 at 12:31 am
hey man dont kill my buzz. lol I have been walking around on cloud 9 since I have found that. I like the idea that maybe environmental factors are exsacerbating things because that give me an illusion of control. maybe it is not my body alone that is going heywire.
I wouldnt present that theory to doctors anyway. I cannot prove it so what is the point. but I strongly believe it is true. even in the hospital report It states that I was blaming bactrim reaction and I had not even heard of the serum sickness yet. bottom line is that it is moot you are right but it gives me hope.
I am not trying to oversymplify medicine to a mere internet search. I just see a grave complacence in the doctors reaction to the fact that my legs keep failing me. I have seen many many many doctors and have given MRIs with demyelination (lession) in c5, 6 and 7 but did not contrast, I have had abnormal emgs with normal ncvs, I have had elevated protiens in my csf and then with the same symptoms on other occasions have had no elevated csf protiens, and an ANA of no rhematological significance. as far as labs I fall too short of the mark for proper dx yet symptomatically I have been paralyzed or close to it three times and had mild bouts too. I agree I am over zellous but that is because 7 years is a long time for this to be going on only in the past year have I had this internet. being uninformed for 6 years had brought me alot less further than I am now
note taken though I will hold back and only subtly hint things and I would respect any other advice on communicating with doctors if you care to give it.
btw I had to add I am back on the roid roller coaster mania if one cant tell. this time I am minding my Ps and Qs though lol.
You must be logged in to reply to this topic.